Share this:
Holly93283
@holly93283

Posts: 2
Joined: Jul 11, 2017

Nine year old health issues: Biliary Atresia

Posted by @holly93283, Jul 11, 2017

I know this long but we are reaching to everyone in hope of finding an answer. No child should go through what Manda has gone through and going through.

Manda will be 9 end of September, she had aortic coarctation that was fixed after birth, then she was diagnosed with biliary atresia at 4 months old and had kasai surgery done (removal of Gallbladder and the ducts and connection of liver to intestine). At 11 months she received a liver transplant.
Initially she was taking prograph and had a lot of skin issues when she was taken off of prednisone. After a few years the skin got worse to the point of open wounds all over. She was cramped up in fetal position and stop going to the bathroom with a lot of muscle pain. She ended up on high dose of prednisone for 10 days or so and switched to cyclosporine and celcept and she did much better but skin issues were still there however not as bad. Her liver values were perfect when her cyclosporine levels were at 60-70 but for unknown reasons with no increase in her dose here levels rose to 120 Couple of months ago skin got increasingly worse and headache and stomach pains and back to open wounds on her body as well as her scalp oozing and infected along with muscular pain. At this point she was on 0.6 ml bid (100mg/ml) celcept 0.6ml bid (200mg/ml)with decreasing cyclosporine to 0.4 ml her liver values were still within normal limits but her condition got worse. Back to muscle pains and cramping and not moving at all. Not even able to walk to the bathroom.
Skipping AM dose of cyclosporine she was able to walk in the afternoon.
She was put back on prednisone in the hospital and they held back cyclosporine.
Skin improved very fast and she was back to normal. As they introduced Sirolimus (Rampanune) 0.5 mg and decreased prednisone within a week her symptoms are back, skin is rough and red and very itchy starting to breakdown her muscle pain is back. And her liver values are not as great. Her Sirolimus levels were 2.7

REPLY

Hello @holly93283, welcome to Mayo Connect. You are so right, no child should have to go through what your daughter has gone through and still going through. Mayo Connect is a good place to share with others that may have the same or similar health issues. I am not a medical professional and have not had any training.

Has her doctor said anything about her symptoms suddenly coming back after she had improved? I was wondering if it may have something to do with side effects of Rampanune. Mayo Clinic website lists the side effects here and there are a lot of them:

http://mayocl.in/2tKNjgY

I’m tagging other Connect members who may be able to bring in others or provide more information. @rosemarya @kanaazpereira @colleenyoung @safetyshield @LaurenSpiceland can you provide any information that might provide answers for @holly93283?

John

@johnbishop

Hello @holly93283, welcome to Mayo Connect. You are so right, no child should have to go through what your daughter has gone through and still going through. Mayo Connect is a good place to share with others that may have the same or similar health issues. I am not a medical professional and have not had any training.

Has her doctor said anything about her symptoms suddenly coming back after she had improved? I was wondering if it may have something to do with side effects of Rampanune. Mayo Clinic website lists the side effects here and there are a lot of them:

http://mayocl.in/2tKNjgY

I’m tagging other Connect members who may be able to bring in others or provide more information. @rosemarya @kanaazpereira @colleenyoung @safetyshield @LaurenSpiceland can you provide any information that might provide answers for @holly93283?

John

Jump to this post

@holly93283, I am so sorry and deeply concerned for you and your daughter to be experiencing this. I am a liver/kidney transplant recipient, and I do take cellcept and prograf and I used to take prednisone. I have never experienced anything even remotely similar to what you are describing.
I do not know what to suggest. Are you considering any additional diagnosis or treatment by another medical facility?
Rosemary

Thank you. She is not my daughter, she is a friend’s daughter. I am trying to see if anyone else has experienced what Manda is going through. It is hard to see anyone going through such a pain but it is heart wrenching to see a child living with such amount of pain and suffering

Hello @holly93283,

I’m truly sorry to hear about Manda, and I sincerely thank you for sharing her story. We’re so glad that you;ve joined us on Mayo Clinic Connect.

After a bit of research online, I found several medical journal articles about research that has shown the link between severe skin problems and liver transplant. Here are links to the (most relevant) studies:

“…dermatologic complications following LT are not uncommon and usually related to immunosuppressive therapy. Most complications could be prevented by optimizing immunosuppression.” http://bit.ly/2uPO2h7

“A recent survey of 80 renal transplant recipients receiving sirolimus (Rapamune) found that 99% had some type of adverse cutaneous event with 25% experiencing a severe event.” http://bit.ly/2u7hQYS

“Early recognition of cutaneous diseases after liver transplantation not only allows treat- ment at a mild stage, but also alerts the transplant hepa- tologist that the patient may be overly immunosup- pressed…” http://bit.ly/2tLFpUJ

@holly93283, has Manda’s healthcare team looked into the immunosuppressant aspect with regard to her wounds?

Please login or register to post a reply.